Iowa, 2003

Hail in Iowa, August 24, 2003

August 24, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 24, 2:55 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 24, 2:55 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT SUN AUG 24 2003

MAIN CONCERN IS ONGOING ELEVATED CONVECTION ACROSS NORTHWEST CWA
AND CHANCES FOR TSRA OVER THE CWA THROUGH THE NEXT COUPLE OF DAYS.
MODELS STILL IN FAIR AGREEMENT IN WASHING OUT CURRENT BOUNDARY NEAR
THE SOUTHERN PORTION OF THE CWA THROUGH THE NEXT DAY OR SO...WITH
SECONDARY BOUNDARY COMING SOUTHEAST LATER ON TUESDAY.  THIS SECOND
BOUNDARY SHOULD PUSH SOUTH OF THE CWA INTO NEBRASKA AND IOWA...WITH
STRONG RETURN FLOW AND WARM ADVECTION SETTING UP BY WEDNESDAY
AFTERNOON.

IN THE IMMEDIATE SHORT TERM...WILL CARRY ISOLATED-SCATTERED TSRA
WITH THE TROPICAL PLUME OF MID LEVEL MOISTURE...MAINLY ACROSS OUR SD
AND MN COUNTIES THROUGH THE NIGHT.  BEST CHANCES FOR ANY APPREICABLE
RAINFALL WILL BE AFTER DARK.  LOW LEVEL JET NOT EXTREMELY STRONG...
BUT STILL PRESENT OVERNIGHT AND THIS WILL AID IN EXPANDING COVERAGE.
WILL GO WITH SCATTERED WORDING AND KEEP POPS AT 40 PERCENT FOR NOW.

CHANCE FOR TSRA WILL LINGER OVER SWRN MN AND PARTS OF SERN SD INTO
MONDAY MORNING...THEN THINK ACTIVITY WILL WANE SOME IN THE AFTN...
ESPECIALLY IN THE NORTHWEST PART OF THE CWA WHERE DRIER MID LEVEL
AIR IS FORECAST TO MOVE INTO THE AREA.  WILL KEEP A CHANCE OF
OVERNIGHT DEVELOPMENT AGAIN MONDAY NIGHT NORTH OF THE WEAKENING
BOUNDARY IN THE SOUTHERN CWA.  SOME QUESTION AS TO WHETHER WE WILL
SEE AFTERNOON DEVELOPMENT TUE AND WED AS BOUNDARY BEGINS TO MAKE A
PUSH BACK NORTH AS A WARM FRONT.  AFT COORD WITH OFFICES TO THE
SOUTH...WILL LEAVE IT DRY FOR NOW.

HIGH TEMPS WILL BE TRICKY THE NEXT COUPLE OF DAYS...AND WILL BE
LARGELY DEPENDENT ON WHERE WEAKENING BOUNDARY AND LINGERING MID
LEVEL CLOUD COVER SET UP.  DID NOT CHANGE GOING FORECAST TOO MUCH
FOR MONDAY AND TUESDAY...LEANING TOWARD WARMER ETA GUIDANCE SINCE WE
HAVE HAD LITTLE PROBLEM MIXING OUT THE LAST COUPLE OF DAYS.  WITH
INCREASED WARM ADVECTION ON WEDNESDAY...WILL GO TOWARD WARMER ETA
850MB TEMPS AND WARM UP THE PREVIOUS FORECAST BY 5 TO 10 DEGREES.
MAY HAVE TO BE BUMPED UP EVEN MORE THOUGH...IF 850MB TEMPS COME
CLOSE TO 12Z ETA FORECAST FOR WEDNESDAY AFTERNOON.

NOT MANY CHANGES TO GOING EXTENDED FORECAST.  PRETTY MUCH KEPT PCPN
TIMING THE SAME...WITH A CHANCE OF THUNDERSTORMS MOVING ACROSS THE
CWA WEDNESDAY  NIGHT THROUGH THURSDAY EVENING AS STRONGER COLD FRONT
PUSHES THE HEAT AND HUMIDITY OUT OF THE AREA.  STILL HAVING SOME
QUESTION WHETHER IT WILL COOL DOWN FOR THE WEEKEND LIKE GFS IS
ADVERTISING...AND WILL KEEP FORECAST HIGHS A FEW DEGREES HIGHER THAN
GUIDANCE.

.FSD...NONE

 HACKER
Hazardous weather outlook, Aug 24, 9:50 AM CST, 9 hours 8 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE AREA EARLY THIS
AFTERNOON AS A WEAK COLD FRONT SLIDES INTO THE REGION. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME.
ANOTHER AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE
COLD FRONT LATE THIS AFTERNOON AND PERSIST THROUGH THE EVENING.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ISOLATED
STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS UP TO 70 MPH.
THESE STORMS WILL LIKELY FORM ALONG AND NORTH OF A PARKSTON TO
SPENCER IOWA LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL EXIST AGAIN ON MONDAY AS A WEAK
BOUNDARY MOVES THROUGH. ENOUGH MOISTURE AND INSTABILITY EXIST
THAT SEVERE WEATHER WILL BE A POSSIBILITY. THE BEST CHANCE SHOULD
BE DURING THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JRM

In the hours before

Local storm report, Aug 24, 6:08 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT SUN AUG 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    SLAYTON                   MN   .75 INCH HAIL
08/24/03   MURRAY                         REPORTED BY STORM
                                          SPOTTER.

0648 PM    3 ESE SLAYTON             MN   65 MPH TSTM GUST
08/24/03   MURRAY                         LARGE TREE DOWN ON
                                          BUILDING. REPORTED BY
                                          STORM SPOTTER.

The radar

The Sioux Falls radar (KFSD), 48 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
August 24, 6:58 PM CST
Where
Lyon County, 1 mi NE of Rock Rapids
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.450, -96.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374168.